I have read that there are dangers in using topical numbing cream that can even be life threating if too much is absorbed in the blood stream. Can someone please explain this to me? If I am under the direct supervision of a Dr. I know my risks are greatly lessened, but can one still be prone to the dangers if administered correctly by a physician? Are the dangers based more on how your own body absorbs it or more by improper useage.
Dangers of Topical Anesthetic for Laser Resurfacing?
Doctor Answers (9)
Topical anesthetic safety with laser resurfacing
The risks of topical anesthetic toxicity are known to correlate with the larger surface area of involvement. Facial areas are small so with laser resurfacing the treatment is safer than if someone were to apply the anesthetic cream to a very widespread body area(s) as may occur with laser hair removal. New guidelines are recommended by the pharmaceutical companies in limiting the surface area of application.
Web reference: http://www.thenyac.com/fraxel/index.html
Numbing cream with fractional laser skin resurfacing
Every medication has a proper dose. Topical creams for laser resurfacing of the face are absorbed by the skin, however, in most cases the amount is less than your threshold tolerance. Speak to your doctor about the cream he or she uses to assess your risks.
Topical Anesthetics for Laser Resurfacing
Thank you for your question. We use topical numbing cream on the face, but not on the lower legs or back due to the surface area and absorption of the large area. In small areas, the cream is very safe. Using saran wrap over the whole legs, could be life threatening and there have been reported deaths. Be certain to be under the supervision of a board certified dermatologist or plastic surgeon with expertise in laser surgery for the most effective and safe treatments. I hope this helps.
You might also like...
Dangers of Topical Anesthetic for Laser Resurfacing?
The major risk with using compounded products for topical anesthesia remains a concern many patients have. The balance of getting sufficient anesthesia without risking absorption overdose remains the challenge with these products. Here are a few tips I think will help:
1. Ask your physician about what is in the cream and the percentages. Most topical agents for facial lasers have concentrations of lidocaine and tetracaine under 10%. If their product has higher percentages, make sure you get some explanation on their philosophy for using such higher concentrations. Also, some lasers and devices hurt more than others, and the clinic should use coentrations anticipating the expected device pain and discomfort.
2. Ask your physician about the phamracy compounding the agent and the suggested storeage/expiration date. In many communities, there are some compounding pharmacies that generally do a higher volume of business in this space, and thus their compounds are more well known in the local community. There are also national compounders that make topical creams for lasers. Often the storeage instructions and expirations dates are clear, and these products have less effectiveness if they are expired or improperly stored. Also be aware that the FDA regulations for these products are different than traditional pharmaceuticals.
3. Be aware of the surface area of your body getting the creams. In general, the front of the face represents a surface area of the body that is under 5% of total body surface area.. For this reason, the application of topicals on the face for lasers is very safe. However, if you have a lower BMI and the cream is repeatedly applied, risks can increase. Also occlusion of the product can increase its absorption and thus increase both efficacy and risk.
4. Make sure you ask your doctor about their experience performing small nerve blocks. Often times, good nerve blocks can reduce the need for exessive topical concentrations for extended periods of time.
5. Finally, be aware that the cleaner the skin, the more effectively and efficiently the topical will be absorbed. Make sure your face is washed before the topicla is applied. Some offices will clean the face with acetone or alcohol to make sure the surface is clean, optimizing the efficacy of the cream.
Laser resurfacing - use of topical
Topical anesthesia can help with comfort during laser resurfacing. The important safety concept is to not expose too much of your skin surface to the medication and risk absorption to the point of toxic levels. For facial treatments I have not heard of cases that have had this issue. The areas that I have heard of problems was for large surface regions like the legs. In conjunction with a large surface, another risky issue is the use of occlusive wraps to get better numbing effect.
Topical anesthetic overdose?
You are technically correct in that an overdose is indeed possible with excessive topical anesthetic application. When administered by a physician or under direct supervision of a physician, this has not proved to be an issue. Choosing a reputable, ABPS-certified plastic surgeon or qualified and board-certified Facial plastic surgeon (ENT) or Dermatologist experienced in laser resurfacing should allay your worries.
The topical anesthetic overdoses that have been publicized are those where individual patients self-apply topical anesthetics to large areas of the body (planning for laser hair removal, for example), often with occlusive wraps like Saran Wrap. Too much drug; too large an area; absorption enhanced by heat/moisture/occlusion.
You are correct that proper administration is key, and unless your skin has major open areas, your individual absorption is very similar to everyone else's, and administration safety by your physician would be based on his/her training, skills, and experience. I also assume that we're talking about a relatively small area, such as the face, not an entire torso, arms, and legs as with the hair removal example. Discuss your concerns with your laser surgeon PRIOR to surgery. Best wishes! Dr. Tholen
Web reference: http://www.mpsmn.com/laser-and-skin-procedures
Are There Dangers in Using Topical Anesthetic for Laser Resurfacing?
Technically, an anesthetic overdose is possible with topical anesthetic. However, in practice when the proper amount is administered for the proper timeframe this is not an issue. Seek an experienced and board-certified cosmetic surgeon or dermatologist to perform your procedures. I hope this information is helpful.
Stephen Weber MD, FACS
Web reference: http://weberfacialplasticsurgery.com/laser-skin-resurfacing/
Laser and Anesthesia
There are many types of lasers being used. Some lasers are in doctors offices, and more intense lasers are in outpatient settings. Be sure to consult with a Board Certified Plastic Surgeon, or Board Certified Dermatologist for an evaluation and to discuss your concerns.
Topical anesthesia dangers
It is definitely possible that people can get bad side effects from too much topical anesthesia. The main danger would be from using too much of it. There should not be that much variation from person to person in the absorption of it. If used correctly, you should not have problems.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.